Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Why do Doctores prescribe medications that most reasearch clearly states it si not good

Im wondering why are Doctor prescribed ADHD medication to my child when we are thinking Bi-polar is this a problem.He did put him on 200 mg of serqual but he is also on 80 mg of ritlan and keeps getting worse.He also most has added 20mg of prozak and this drug is not aproved for kids? I have spent a great deal of time this week end on the net researching this and every thing I have read say he is making his problem worse.Why would he do this???
7 Responses
585414 tn?1288944902
Well let's start for what the diagnosis is. You might think its bipolar but a psychiatrist could tell more. If you are concerned and think your son has been wrongly diagnosed and is over medicated seek a second opinion. Now let's go through the medications. First of all that's a lot of medications to begin with especially for a child and even standard psychiatry has concerns about use of antipsychotics in children due to the risk of tardive dyskinesia and diabetes. But are they for psychosis or for mood stabilization as Lithium, Depakoate and Lamictal are mood stabilizations that don't have the long term effects of antipsychotics. Lamictal from what I have found is the most tolerable and doesn't promote weight gain. Prozac can be used in children but there are some concerns. If your child has depression then they would use that. If he has bipolar then they would give it as an adjunct for depression if the bipolar did not treat the depression as well as it could. Ritalin of course if for adhd and is of standard usage as is Strattera which in not being an amphetamine is somewhat safer.
   As for the reasons, some psychiatrists will use polypharmacy that is provide medication for every symptom and here it seems like its gone too far. But you might be wrong the original diagnosis. The best thing to do is see another psychiatrist, preferably a trained psychopharmocologist who is highly knowledgable, gives you an exact diagnosis and prescribes what medication is needed and no more than that. That's probably the best solution.
539694 tn?1434569547
How old is your child?
Avatar universal
Your child may have a dual diagnosis. Seroqual will help with anxiety and hypo/manic symptoms, which are far different then ADHD. Seroqual only had the tardive dyskinesia in high doses. It's a first rate and front line drug for BP. Children with BP tend to exhibit high levels of anxiety and it's very painful, and I can say this from a personal perspective.  It's common to also add an ADHD med like Ritalin, it will actually calm down an ADHD child. As far as I know, SSRI's like Prozac aren't given as readily as they don't work as well as a mood stabilizer as Advocate mentioned, like Lamactil. You might want to speak to your doctor about that as Prozac can end up being activating to either more manic or depressive features. I spoke with my pdoc about this drug because I was still having low level depression, and she wouldn't consider that drug. Is your child seeing a child psychiatrist or a GP? It's important to see a pdoc, they are far more educated on meds.

Keep in touch, LCC
607502 tn?1288251140
Most GP's and family doctors are addicted to 2 drugs.  Ritalin and Prozac.

They prescribe them like no toomorrow to the point where groups exist in many countries trying to get them removed from GP's prescribing lists.  They are 2 of the most abused and over used drugs around.

There's not much wrong with Seroquel as its very commonly used in treating 'bipolar children' (I insert quotes because I think there are far too many children being diagnose bipolar who are not - its a fad diagnosis) and its safe enough as things go.

Ritalin will calm down ANYONE not just ADHD people - its a street drug now because it enhances concentration and performance - its actually an amphetamine class drug and it will work on non ADHD and ADHD people in differing ways and dosages - just because Ritalin works does not mean you are ADHD.  Ritalin has some serious side effects as well.

Prozac in children is very very worrying - I know its being used to treat OCD and major depression in kids and is the only AD drug approved for under 18 use in Australia and UK but it has serious long term side effects and its use in children is something many doctors have major problems with (not to mention the major problems many doctors have with children under 10 being diagnosed with major depression).  Long term SSRI use can lead to a host of side effects including dependance and emotional stunting - the patient becomes dependant on the drug and loses the ability to cope with normal emotional stimuli.

(BIAS WARNING : I went dysphoric manic on Prozac and attempted suicide - I am vocally anti SSRI drugs as a first line treatment for bipolar adults without close supervision and all use of AD drugs long term - and admit that bias upfront - AD drugs are dangerous things to play with and all patients should make sure they know what the drugs they are taking can do long and short term and side effects of those drugs)

If you are not comfortable with the drug regime seek another doctor's opinion.  If this doctor is not a psychiatrist then see one straight away - you should never accept a diagnosis on mental health from anyone other than a psychiatrist - GP's are not qualified to diagnose mental illness.

How old is your child?
Avatar universal
I have to agree with Monkey, I am pretty biased against SSRI's because of the side effects, including anxiety and suicidal ideation in some of them and weight gain. (Zoloft is horrid for that, I gained 30+lbs on it) They also don't work for long periods of time in anyone and the withdrawal sypmtoms are close to detox of heroine.

Mood stabililizers can be used long term, withought the med die out.
Avatar universal
I do not agree with Monkey and I see his/her postings everywhere.  I think that what s/he has to say is very informative, well written, and clearly from personal experience but that does not apply to other people. We all react differently to drugs.

ADHD drugs to NOT CALM everyone down.  I KNOW for a fact that they make my 6 yo daughter SLEEPY.  If I were to take any speed, I WOULD FREAK OUT and BE SO NERVOUS I would definitely have panic attacks and be very uncomfortable.  It is not in the least bit calming for everyone, especially ME.  But for my girl, she gets TIRED from it.

Unless you have had your own ADHD or bipolar mood swinging child that scares all of the kids away and makes her own and everyone elses life miserable....you really should not comment about drugs for kids.  Literally, they are a life saver for my daughter and she will be able to have a fairly typical life if they keep working for her.  Without them, she would probably be hospitalized.

Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.